Idaho, 2013Flash Flood and Hail in Idaho, August 1, 2013
August 1, 2013 · NWS MSO · 5 events in 2 counties and zones
A 40 to 50 knot mid-level southwest jet maximum combined with unstable conditions over Lemhi County helped initiate a large supercell thunderstorm that brought wind and hail. As the main upper low over Washington and Oregon pushed eastward, thunderstorms developed over Idaho County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $504,000
- Crop damage
- $500
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 40 to 50 knot mid-level southwest jet maximum combined with unstable conditions over Lemhi County helped initiate a large supercell thunderstorm that brought wind and hail. As the main upper low over Washington and Oregon pushed eastward, thunderstorms developed over Idaho County. One of these storms brought heavy rain that triggered flash flooding over the Sheep Fire Burn area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 1, 6:26 AM MST, 6 hours 40 minutes earlier.
Area forecast discussion, Aug 1, 6:26 AM MST, 6 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
726 AM MDT Thu Aug 1 2013
..Strong Thunderstorms possible this afternoon and evening...
..Wet conditions anticipated for Friday into Saturday...
.DISCUSSION...Conditions will be primed to produce quite the
active day today across western Montana and Central Idaho. Strong
to possible severe storms will likely develop early this afternoon
around Lemhi county and southwestern Montana. Storms are expected
to increase in intensity and coverage as they move northeast into
western-central Montana by later in the afternoon. As of now, the
stronger storms are expected to be south of the Missoula area,
though a few strong thunderstorms can't be ruled out. Small hail
and gusty winds can be expected with these storms in western-
central Montana and possibly larger hail and damaging winds in
southwestern Montana near the Butte area. Elsewhere in western
Montana north of Missoula, the main focus will be a shield of
occasional heavy rain with embedded thunderstorms. Rain and
thunderstorms are expected to continue into the overnight hours,
as a strong shortwave of energy approaches from the west.
The models continue to advertise that west central into northwest
Montana will see fairly steady rain late Thursday night through
Saturday. The heaviest precipitation is anticipated to occur
during the day on Friday. An area of great concern will be the
Glacier National Park region, where rain could be very heavy
around Friday morning. Upwards of 1.5 inches of rainfall could
accumulate in the Park during this time. The majority of the
Northern Rockies will see rain from this system, but the northwest
part of Montana will definitely see the greatest rain amounts.
Portions of Idaho and Lemhi counties into southwest Montana will
see less than a quarter of an inch. Temperatures for Friday and
Saturday are still expected to remain well below normal for this
time of year, with Friday being the coldest day.
The models are in fair agreement that a ridge of high pressure
will build back over the area by Sunday into the first part of
next week. The strength of the ridge is uncertain at this time,
but a warming and drying trend is anticipated.
&&
.AVIATION...A strong shortwave of energy will be approaching from
the west today, causing an active day. KSMN and KBTM will begin
to see strong to possible severe storms developing around 18z.
These storms will be capable of producing small to large hail and
very gusty winds. Showers and thunderstorms will continue to
impact these areas for most of the day and into the overnight
hours, though are not expected to be as strong as earlier in the
day. KMSO also has the potential to see strong storms developing
around 20z, though the stronger storms are expected to be south of
the air terminal. KGPI will likely just see occasional heavy rain
later in the afternoon, reducing visibility and lowering ceilings
at times. All terminals will have lowering ceilings and mountain
obscurations for most of the day and evening hours.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
RED FLAG WARNING until 11 PM PDT this evening Lower Hells
Canyon/Salmon River Region.
RED FLAG WARNING until 11 PM PDT this evening Southern
Clearwater Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Aug 1, 11:46 AM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1246 PM MDT THU AUG 1 2013
MTZ006-007-011945-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1246 PM MDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHERN POWELL
AND NORTHERN DEER LODGE COUNTIES UNTIL 145 PM MDT...
AT 1242 PM MDT...NATIONAL WEATHER SERVICE EMPLOYEES REPORTED A STRONG
THUNDERSTORM 14 MILES SOUTH OF PHILIPSBURG...OR 21 MILES WEST OF
ANACONDA...MOVING NORTHEAST AT 35 MPH. THIS STORM HAS A HISTORY OF
PRODUCING HAIL UP TO THE SIZE OF PENNIES...AND COULD CONTINUE TO
PRODUCE HAIL AS IT CONTINUES.
STRONG WIND GUSTS UP TO 40 MPH ARE ALSO EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE...
PHILIPSBURG...GARRISON...PORTERS CORNER...GEORGETOWN...PRINCETON...
GOLDCREEK AND BROCK CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4667 11290 4637 11258 4605 11336 4620 11355
TIME...MOT...LOC 1846Z 237DEG 32KT 4616 11334
Special weather statement, Aug 1, 12:05 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
105 PM MDT THU AUG 1 2013
IDZ009-010-012000-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
105 PM MDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 200 PM
MDT...
AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 35 MILES NORTHWEST OF CHALLIS...MOVING NORTHEAST
AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THE RAIN IS
INTENSE ENOUGH...THIS COULD CAUSE TEMPORARY IMPACTS TO ROADWAYS FROM
MINOR FLOODING DUE TO ROCK AND DEBRIS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...NORTH
FORK...HWY 93 4TH OF JULY CREEK AND KRILEY GULCH...YELLOWJACKET...
COBALT...LEESBURG AND CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4483 11481 4487 11478 4489 11475 4498 11475
4550 11410 4524 11374 4477 11467
TIME...MOT...LOC 1904Z 234DEG 49KT 4490 11466Local storm report, Aug 1, 12:12 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
112 PM MDT THU AUG 1 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL 6 SSE PORTERS CORNER 46.17N 113.30W
08/01/2013 E0.75 INCH GRANITE MT PUBLIC
&&
IRIS SYSTEMLocal storm report, Aug 1, 12:54 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT THU AUG 1 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 3 NNW RACETRACK 46.32N 112.76W
08/01/2013 E0.75 INCH POWELL MT TRAINED SPOTTER
&&
IRIS SYSTEMLocal storm report, Aug 1, 12:59 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MDT THU AUG 1 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 2 S DEER LODGE 46.37N 112.72W
08/01/2013 E0.50 INCH POWELL MT PUBLIC
&&
IRIS SYSTEMLocal storm report, Aug 1, 1:02 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT THU AUG 1 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 4 NNW WEST VALLEY 46.20N 113.05W
08/01/2013 M0.50 INCH DEER LODGE MT COCORAHS
&&
IRIS SYSTEMEvent by event
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lemhi
- When
- August 1, 1:06 PM MST
- Where
- Lemhi County, 0.69 mi N of Salmon
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -113.900
A trained spotter in Salmon, Idaho reported trees down over roadways, power lines down in three different areas with power outages and a roof over a patio blew off.
Hail, Lemhi
- When
- August 1, 1:15 PM MST to 1:30 PM MST
- Where
- Lemhi County, 0.85 mi NE of Salmon
- Measured
- 1 in hail
- Property damage
- $490,000
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -113.890
A very large right-moving & long-lived supercell developed across south-central Idaho and tracked north and east across northeastern Lemhi county. A trained spotter in Salmon, Idaho reported quarter size hail. Insurance companies reported at least 200 damage claims to both vehicles and homes from downtown, northwest Salmon and between Salmon and Carmen. An auto body reported fixing 15 passenger vehicles and 20 recreation vehicles caused by hail damage. The hail fell for at least 15 minutes damaging roofs, siding, stucco and windows. One person reported this was the worst storm she had seen in 42 years.
Hail, Lemhi
- When
- August 1, 1:15 PM MST to 1:30 PM MST
- Where
- Lemhi County, 3 mi ENE of Carmen
- Measured
- 1.5 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 45.247, -113.843
A trained spotter northeast of Carmen estimated that most hail sizes ranged between 0.75 and 1 but there were a few that were up to ping pong size. The hail damaged several fruit trees and tomatoes. His neighbor's wood siding on his house was also damaged.
Hail, Lemhi
- When
- August 1, 1:24 PM MST
- Where
- Lemhi County, 0.25 mi ENE of Carmen
- Measured
- 1.5 in hail
- Crop damage
- $500
- Reported by
- Public
- Coordinates
- 45.231, -113.895
A person from the public estimated ping pong size hail as she was rafting on the Salmon River about 100 yards north of the Salmon River I-93 bridge about one mile south of Carmen, Idaho. Their floating party was unable to reach the beach due to strong southerly winds and proceeded to be pelted by large hail for at least five minutes. She reported vivid black and blue bruises on her arms and legs. Her garden located in Carmen was damaged extensively by the hail.
Flash Flood, Idaho
- When
- August 1, 4:30 PM PST to 5:30 PM PST
- Where
- Idaho County, 0.66 mi E of Freedom to 0.72 mi E of Freedom
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 45.632, -116.266
The US forest service reported that a flash flood had washed out Nut Basin Rd. in the Sheep Fire Burn Area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472138, 472135, 473345, 472136, 472143.